Hail, Gray
- When
- September 28, 5:30 PM CST
- Where
- Gray County, 9.14 mi N of Cimarron Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.960, -100.380
The hail covered the ground.
Severe thunderstorms produced large hail during the evening mainly in a three county area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Severe thunderstorms produced large hail during the evening mainly in a three county area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 28, 2:31 PM CST, 2 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 331 PM CDT FRI SEP 28 2007 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGE WILL BE CHANCES FOR THUNDERSTORMS THIS EVENING AND SATURDAY NIGHT ALONG WITH HOW STRONG THE WINDS GET ON SATURDAY. THE 12Z UA ANALYSIS SHOWED A BROAD UPPER RIDGE ACROSS THE CENTRAL CONUS WITH A STRONG UPPER TROUGH OVER THE EASTERN GREAT LAKES AND APPALACHIANS. ANOTHER TROUGH WAS DIGGING INTO THE NORTHWESTERN CONUS WITH HEIGHT FALLS IN EXCESS OF 100 METERS NOTED OVER WASHINGTON AND WESTERN OREGON. TO THE SOUTH OF THIS...A SUBTROPICAL JET WAS EXPANDING ONSHORE IN THE SOUTHWEST WITH A FAIR AMOUNT OF MID LEVEL MOISTURE SPREADING TOWARD THE CENTRAL PLAINS AS EVIDENT ON THE WATER VAPOR IMAGERY. AT THE SURFACE...A LOW PRESSURE TROUGH EXTENDED NORTH-SOUTH ACROSS THE EASTERN PLAINS OF COLORADO. WIDELY SCATTERED THUNDERSTORMS WERE DEVELOPING ALONG THE TROUGH OUT WEST AS WELL AS ALONG AN OUTFLOW BOUNDARY LEFT OVER FROM THIS MORNINGS STORMS THAT HAD MOVED TO A LOCATION ALONG HIGHWAY 83 FROM KGCK TO KLBL. SPC MESO ANALYSIS WEBSITE WAS SHOWING A NARROW AXIS OF 3000 J/KG SURFACE BASED CAPE THAT WAS LINED UP WITH THE OUTFLOW BOUNDARY. STORMS ALONG THAT BOUNDARY SHOULD CONTINUE TO INTENSIFY WITH A FEW SEVERE STORMS POSSIBLE LATE THIS AFTERNOON AND EARLY EVENING. STORMS WILL HAVE A HARD TIME MOVING TOO FAR TO THE EAST...AWAY FROM THE INSTABILITY AXIS SO THE CURRENT WATCH FROM SPC LOOKS GOOD. CONVECTIVE ACTIVITY SHOULD BE DIMINISHING ONCE WE LOSE THE AFTERNOON HEATING. ON SATURDAY...THE WESTERN CONUS WAVE WILL BE TRACKING FAIRLY RAPIDLY TO THE EAST. THE 12Z RUNS OF THE GFS/HIRES ECMWF AND UKMET HAVE ALL COME IN LINE WITH EACH OTHER NOW THAT THE SYSTEM IS MOVING INTO AN AREA WITH BETTER UA COVERAGE. THE MODELS ALL PUT THE UPPER SYSTEM OVER NORTHERN UTAH BY SATURDAY EVENING AND INTO THE COMMON BORDER REGION OF COLORADO/NEBRASKA AND KANSAS BY 12Z SUNDAY. AS SURFACE PRESSURES CONTINUE TO DEEPEN OVER THE WESTERN HIGH PLAINS...SUSTAINED SOUTHERLY WINDS WILL INCREASE TO AROUND 30 TO 35 MPH OVER MOST OF THE CWA. THE GRADIENT REMAINS RELATIVELY WEAKER AROUND PRATT...COLDWATER AND MEDICINE LODGE. HAVE DECIDED TO HOIST A WIND ADVISORY FOR SATURDAY FROM 15Z TO 00Z FOR ALL THE COUNTIES EXCEPT THOSE IN THE SOUTHEAST. ABUNDANT LOW LEVEL MOISTURE WILL BE IN PLACE AGAIN ON SATURDAY AHEAD OF THE SURFACE TROUGH. AFTERNOON HEATING PLUS THE APPROACH OF THE UPPER SYSTEM SHOULD RESULT IN SCATTERED THUNDERSTORMS BREAKING OUT ALONG THE TROUGH IN THE AFTERNOON AND SPREADING EASTWARD OVERNIGHT. SHOULD BE ENOUGH INSTABILITY AND SHEAR TO PRODUCE A FEW SEVERE THUNDERSTORMS. PACIFIC COOL FRONT WILL MOVE EAST ACROSS THE AREA EARLY SUNDAY. COULD BE SOME LINGERING THUNDERSTORMS OVER THE EASTERN HALF OF THE CWA SUNDAY MORNING BUT THIS SHOULD ALL GET SWEPT EAST DURING THE DAY. HIGH TEMPERATURES WILL BE A LITTLE TRICKY GIVEN THE COOL ADVECTION BATTLING THE DOWNSLOPE WARMING. MOS GUIDANCE FROM THE NAM AND GFS DIVERGES SIGNIFICANTLY WITH HIGHS FROM THE NAM IN THE LOWER 70S AND THE GFS PRODUCING HIGHS IN THE LOW TO MID 80S. GFS MODEL SOUNDINGS ARE NOT QUITE THAT WARM SO TAKEN THE MIDDLE GROUND WITH HIGHS IN THE MID/UPPER 70S. DAYS 3-7... TROPICAL THUNDERSTORM ACTIVITY CONTINUES TO BE CLUSTERED OVER THE NORTHWEST TROPICAL PACIFIC AND BETWEEN 60 AND 80 DEGREES EAST BETWEEN 10 AND 20 DEGREES NORTH. RELATIVE ATMOSPHERIC ANGULAR MOMENTUM REMAINS ABOUT 2 AMU UNITS BELOW CLIMATOLOGY...AND THE CALCULATED RELATIVE ATMOSPHERIC ANGULAR MOMENTUM TENDENCY HAS BECOME NEGATIVE. SATELLITE IMAGERY SUGGESTS SOME EASTWARD PROPAGATION OF THE TROPICAL NORTHWEST PACIFIC...BUT THERE IS LITTLE INDICATION THAT ANY MAJOR ADJUSTMENT IS IN PROGRESS. AS SUCH...THE MEAN LONG WAVE TROUGH LIKELY WILL REMAIN NEAR THE WEST COAST WHILE A SERIES OF VIGOROUS UPPER LEVEL TROUGHS RIPPLE THROUGH THE FLOW IN THE ANOMALOUSLY STRONG WESTERLY JET EXTENDING FROM CENTRAL ASIA ACROSS THE MID PACIFIC RIDGE INTO THE WESTERN UNITED STATES. THE MODELS HAVE BEEN STRUGGLING WITH TIMING AND AMPLITUDES OF THE UPPER LEVEL TROUGHS EMBEDDED IN THE FLOW. THE 12Z GFS IS IN FAIRLY GOOD AGREEMENT WITH THE 00Z ECMWF AND LARGELY WAS FOLLOWED FOR THE EXTENDED GRIDS. THE MODEL SOLUTIONS DIVERGE ON THE STRENGTH AND TIMING OF THE HIGH AMPLITUDE TROUGH THAT MOVES INTO THE CENTRAL UNITED STATES 6-7 OCTOBER. THE ECMWF AND 00Z CANADIAN ARE A LITTLE SLOWER THAN THE OPERATIONAL GFS, AND A NUMBER OF THE GFS ENSEMBLES ALSO SUPPORT A SLOWER SOLUTION. FOR NOW...THE PREPONDERANCE OF EVIDENCE SUPPORTS A SLOWER SOLUTION AND A CONTINUATION OF WARM WEATHER ACROSS THE CENTRAL PART OF THE COUNTRY THROUGH SATURDAY 6 OCTOBER. THE VIGOROUS UPPER LEVEL TROUGH THAT MOVES OVER THE CENTRAL PLAINS SUNDAY LIFTS RAPIDLY NORTHEASTWARD...AND THE PACIFIC COLD FRONT SHOULD BECOME STATIONARY ACROSS CENTRAL OKLAHOMA SUNDAY NIGHT. AS THE VIGOROUS UPPER LEVEL TROUGH NEAR 160W THIS AFTERNOON DROPS INTO THE MEAN TROUGH POSITION OVER THE WESTERN UNITED STATES SUNDAY NIGHT AND MONDAY, INCREASING FLOW PERPENDICULAR TO THE ROCKIES WILL SUPPORT LEE TROUGHING. THE OLD FRONTAL BOUNDARY WILL LIFT NORTHWARD INTO WESTERN KANSAS DURING THE DAY MONDAY. EVEN THOUGH THE MID LEVELS OF THE ATMOSPHERE WILL BE QUITE WARM...THERE MAY BE ENOUGH CONVERGENCE ALONG THE WARM FRONT TO SUPPORT A FEW THUNDERSTORMS IN THE NORTHERN ZONES BY LATE AFTERNOON. ADDITIONAL THUNDERSTORM DEVELOPMENT SHOULD OCCUR OVER THE HIGHER TERRAIN OF COLORADO WITH THE APPROACH OF THE UPPER LEVEL TROUGH LATE MONDAY AND MOVE INTO WESTERN KANSAS MONDAY EVENING. STRONG UVV IN ADVANCE OF THE UPPER LEVEL TROUGH WILL SUSTAIN THUNDERSTORMS THROUGH THE NIGHT AND INTO TUESDAY MORNING AS THE PACIFIC FRONT PROGRESSES ACROSS WESTERN KANSAS. GIVEN THE AMOUNT OF MOISTURE AVAILABLE...AT LEAST SCATTERED THUNDERSTORMS SHOULD OCCUR. TEMPERATURES WILL RADIATE NICELY TUESDAY NIGHT AS PACIFIC HIGH PRESSURE BUILDS OVER KANSAS. THE STRONGEST UPPER LEVEL FLOW SHOULD REMAIN NORTH OF KANSAS FOR THE REMAINDER OF THE WEEK AS THE NEXT SYSTEM DIGS OVER THE WESTERN PART OF THE COUNTRY. ALTHOUGH THE POSSIBILITY EXISTS THAT A MINOR WAVE EMBEDDED IN THE SUBTROPICAL FLOW COULD MOVE ACROSS KANSAS LATER IN THE WEEK...TIMING OF SUCH FEATURES THAT FAR OUT FALLS INTO THE NOISE CATEGORY. POPS CAN BE INTRODUCED LATER WHEN THERE IS SOME SKILL IN IDENTIFYING AND FORECASTING SUCH DETAILS. && .AVIATION... THE ATMOSPHERE OVER WESTERN KANSAS IS VERY UNSTABLE THIS AFTERNOON...AND SCATTERED THUNDERSTORMS CAN BE EXPECTED TO OCCUR ALONG AN UPPER LEVEL WARM FRONT OVER CENTRAL KANSAS AND ALONG A WEAK OUTFLOW BOUNDARY FROM LIBERAL NORTHWARD TO NEAR GARDEN CITY. ADDITIONAL THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING OVER EASTERN COLORADO AND MOVE INTO WESTERN KANSAS BEFORE WEAKENING TOWARD MIDNIGHT. CONSIDERABLE HIGH LEVEL CLOUDINESS WILL PREVAIL OVER WESTERN KANSAS TONIGHT AND WILL REDUCE THE POTENTIAL FOR STRATUS DEVELOPMENT. VISIBILITIES MAY BE RESTRICTED TO 3-5 MILES BRIEFLY AROUND SUNRISE. LOW LEVEL SOUTHERLY FLOW WILL INCREASE TO 25-30 KNOTS SUSTAINED ON SATURDAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 84 61 77 / 10 10 30 20 GCK 63 86 57 75 / 20 10 30 10 EHA 62 85 57 75 / 20 20 30 10 LBL 63 86 59 77 / 10 10 30 10 HYS 65 84 59 75 / 10 10 30 30 P28 65 86 64 80 / 10 10 20 30 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 10 AM CDT /9 AM MDT/ TO 7 PM CDT /6 PM MDT/ SATURDAY FOR KSZ030-031-043>046-061>066-074>080-084>088. && FN02/01
HAZARDOUS WEATHER OUTLOOK...CORRECTED TIMES IN HEADER NATIONAL WEATHER SERVICE DODGE CITY KS 1151 AM CDT FRI SEP 28 2007 KSZ030-031-043>046-061>066-074>081-084>090-290830- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1151 AM CDT FRI SEP 28 2007 /1051 AM MDT FRI SEP 28 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE AREA SOUTHEAST OF A LINE FROM LARNED TO DODGE CITY AND MEADE. THIS AREA OF PRECIPITATION SHOULD GRADUALLY SHIFT EAST BY LATER THIS AFTERNOON. THESE STORMS SHOULD STAY BELOW SEVERE LIMITS ALTHOUGH A FEW COULD BRIEFLY PRODUCE HAIL UP TO PENNY SIZE AND BRIEF HEAVY RAIN. ISOLATED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON NEAR A SURFACE LOW PRESSURE CENTER OVER SOUTHEAST COLORADO. THESE STORMS COULD MOVE INTO SOUTHWEST KANSAS LATE THIS AFTERNOON AND EVENING AND SHOULD STAY CONFINED TO THE AREA WEST OF A WAKEENEY TO DODGE CITY TO MEADE LINE. A FEW OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE COLORADO BORDER LATE SATURDAY AFTERNOON AND THEN SPREAD EAST ACROSS THE REMAINDER OF SOUTHWEST KANSAS SATURDAY NIGHT. ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED MONDAY AND TUESDAY AS ANOTHER STRONG UPPER LEVEL STORM SYSTEM SWEEPS ACROSS THE PLAINS. SOME SEVERE WEATHER IS POSSIBLE, BUT IT IS STILL TOO EARLY TO NAIL DOWN A THREAT AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM THIS AFTERNOON WEST OF A WAKEENEY TO DODGE CITY TO MEADE LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 530 PM CDT FRI SEP 28 2007 KSZ077-282315- GRAY- 530 PM CDT FRI SEP 28 2007 ...SIGNIFICANT WEATHER ADVISORY FOR GRAY COUNTY... AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHWEST OF MONTEZUMA...MOVING NORTH AT 20 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3799 10056 3799 10021 3756 10040 3764 10062 TIME...MOT...LOC 2230Z 197DEG 19KT 3772 10049 RITTERLING
The Dodge City radar (KDDC), 42 km away, was scanning. The volume nearest the first event began at 23:29 UTC.
8 hail, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
The hail covered the ground.
The hail covered the ground.
Th wind gust was recorded at the KSN Weatherlab at the Scott City Middle School.
Rain totals measured from 2.75 to 4 inches at in and near Healy.
One to 1 1/2 inch diameter tree limbs were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60789, 60790, 60791, 60792, 60793, 60799, 60794, 60796, 60798, 60800, 60797.